To the Editor: Paliperidone, an active metabolite of risperidone, is a novel, second-generation antipsychotic drug with pharmacodynamic profiles similar to risperidone.1 The risk of severe adverse effects, such as neuroleptic malignant syndrome (NMS), remains a threat in patients receiving paliperidone2,3 and risperidone.4 When using strategies involving the shifting of medication from risperidone to paliperidone, physicians should be alert to this risk. We herein report a patient who developed full-blown NMS when the regimen was switched between risperidone and paliperidone.
“Mr. A,” a 32-year-old man, had suffered from chronic schizoaffective disorder for more than 4 years. The main clinical manifestations included catatonia and depressed mood. He had no history of substance abuse. During the past 2 years, he had been stabilized by treatment with risperidone 4 mg/day, venlafaxine 150 mg/day, and lithium 300 mg/day. Because of his chronic hepatitis, risperidone was shifted abruptly to paliperidone, which was started at 3 mg/day. Meanwhile, venlafaxine, lithium, and benztropine remained unchanged.
Three weeks later, he displayed negativism, mutism, and slight muscle rigidity. His family brought him to the outpatient clinic 4 weeks after the initiation of paliperidone. Under the impression of exacerbated catatonia, the regimen was changed back to risperidone 4 mg/day, but he complained of increased stiffness and difficulty in swallowing. Gradually, he became incontinent, agitated, and finally showed delirium at home. He was sent to the emergency room 6 days later, with severe muscle rigidity, tremor, heavy perspiration, and confused consciousness. Physical examination revealed tachycardia (125 bpm), hypertension (154/113 mm Hg), and increased body temperature (38.2°C). Laboratory tests showed an elevated creatine kinase (CPK) level of 1,210 U/liter (normal: 14–170 U/liter), with leukocytosis (WBC count: 12,300). Within 12 hours, his blood pressure soared to 190/133 mm Hg, and dyspnea was evident. The serum WBC count increased to 17,700, and serum myoglobulin concentration rose to 159.3 ng/ml (normal: 17.4–105.7 ng/ml). NMS was diagnosed, and the patient was admitted to the intensive care unit immediately. That night, he underwent intubation because of respiratory failure.
During hospitalization, a series of examinations excluded the diagnoses of CNS infection, endocrine problems, and other drug-related toxic effects. In addition to supportive treatment, diazepam (for muscle relaxation) and dopaminergic agonists (bromocriptine and amantadine) were given. Nevertheless, severe rigidity, and elevated CPK and body temperature persisted. Dantrolene was administered. Gradually, his CPK level dropped into normal range, and he was discharged 3 weeks after admission.
During outpatient treatment, the persistence of psychotic symptoms such as negativism and mutism led us to begin aripiprazole, starting at 2.5 mg/day. The patient's mental status gradually improved under treatment with aripiprazole 5 mg/day and venlafaxine 150 mg/day, and no signs of NMS or extrapyramidal side effects were observed.
The patient met the DSM-IV-TR research criteria for NMS.5 The switch from 4 mg/day of risperidone to 3 mg/day of paliperidone would reduce brain concentrations of paliperidone.1 The patient had a relapse of his catatonic condition on a lower dose of antipsychotic. Full-blown NMS developed from the catatonic state after risperidone was reinstated. The temporal sequence of the four predominant signs of NMS presents as 1) mental status changes; 2) rigidity; 3) hyperthermia; and 4) autonomic dysfunction, in most cases.6 The rigidity and mental status change, the common phenomena of catatonic symptoms, and the initial signs of NMS presented in this patient posed a diagnostic dilemma. In patients undergoing such a switch in antipsychotics, clinicians should carefully evaluate any features suggesting NMS and should not rule out the possibility of NMS when severe rigidity, hyperthermia, or autonomic instability are not initially apparent.7
The proposed dosing of paliperidone when switched from risperidone is still to be tested. In this case, we are not certain whether the relapse of catatonic symptoms could have been prevented if paliperidone were initiated at a higher dose. However, the reexposure to risperidone at a higher equivalent dose (versus 3 mg/day of paliperidone) converted the catatonic state to NMS. From this case experience, the switch of risperidone to paliperidone should be started with an adequate dose. Furthermore, if patients are not tolerant of paliperidone, the clinician should be vigilant to the emergence of adverse events during the process of switching back to risperidone.
Patients with catatonic symptoms are at higher risk of NMS during antidopaminergic treatment.8 Furthermore, the differential diagnosis between catatonic symptoms and NMS is problematic. In case of doubt, the diagnosis of NMS should be postulated, for obvious reasons. Clinicians should balance between the risk of NMS and the benefits of antipsychotics in such patients.
In terms of the use of antipsychotics after NMS, restarting antipsychotic treatment has been associated with a frequency of developing NMS again that is as high as 30%.9,10 Aripiprazole was chosen in this case with a satisfactory result, implying that patients requiring antipsychotic treatment can be successfully treated provided precautions are taken with regard to starting at a low dose, monitoring for early signs of NMS, and continually balancing the benefits and risks of further antipsychotic use.8
This work was supported by the National Science Council, Taiwan (NSC-97–2314-B-039–006-MY3 and NSC-100–2627-B-039–001), National Health Research Institutes, Taiwan (NHRI-EX-100-9904NI), Taiwan Department of Health Clinical Trial and Research Center of Excellence (DOH100-TD-B-111–004), and China Medical University Hospital, Taiwan (DMR).